Alert archive / Mississippi / Flash Flood Warnings in 2013
Flash Flood Warning 34, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Aug 18, 2013, 1:40 PM CDT for Harrison County, Mississippi. It was in force for 2 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2013, 1:40 PM CDT (18:40 UTC)
- Expired
- Aug 18, 2013, 3:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Harrison County, MS
The radar
The Mobile radar (KMOB), 81 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 2:03 PM CDT | FLASH FLOOD | Gulfport, MS | INTERSECTION OF PASS ROAD AND COURTHOUSE ROAD IN GULFPORT FLOODED DUE TO HEAVY RAIN. REPORT THROUGH SOCIAL MEDIA. GULFPORT AIRPORT REPORTED 4.65 INCHES OF RAIN IN ONE HOUR. |
| Aug 18, 2:30 PM CDT | FLASH FLOOD | Gulfport, MS | AT LEAST 10 VEHICLES STRANDED BY FLOOD WATERS ON US HIGHWAY 90 BETWEEN TEAGARDEN AND COWAN ROADS. REPORTED THROUGH SOCIAL MEDIA. |
| Aug 18, 3:25 PM CDT | FLASH FLOOD | Gulfport, MS | SIGNIFICANT STREET FLOODING ACROSS GULFPORT...BILOXI AND ORANGE GROVE. IN GULFPORT...MAIN FLOODING ALONG HIGHWAYS 90 AND 49...AND IN COURTHOUSE AND MEMORIAL HOSPITAL AREAS. IN BILOXI...MAIN FLOODING ALONG HIGHWAY 90 FROM INTERSTATE 110 LOOP TO BILOXI BAY BRIDG |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 518 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
408
WGUS54 KLIX 181840
FFWLIX
MSC047-182045-
/O.NEW.KLIX.FF.W.0034.130818T1840Z-130818T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
140 PM CDT SUN AUG 18 2013
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN HARRISON COUNTY IN SOUTHERN MISSISSIPPI...
THIS INCLUDES THE CITIES OF...LONG BEACH...GULFPORT...BILOXI...
* UNTIL 345 PM CDT
* AT 138 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING FROM A THUNDERSTORM NEAR GULFPORT...MOVING NORTHEAST AT 15
MPH. TWO TO THREE INCHES OF RAIN HAS FALLEN IN THE LAST HOUR WITH
AN ADDITIONAL ONE TO TWO INCHES EXPECTED BEFORE THE STORM
DISSIPATES.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LYMAN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3039 8890 3038 8901 3037 8907 3035 8909
3034 8914 3033 8915 3033 8920 3067 8912
3067 8889 3055 8888
$$1 follow-up statement
385
WGUS74 KLIX 182038
FFSLIX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
338 PM CDT SUN AUG 18 2013
MSC047-182047-
/O.EXP.KLIX.FF.W.0034.000000T0000Z-130818T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARRISON MS-
338 PM CDT SUN AUG 18 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 PM CDT FOR EASTERN
HARRISON COUNTY...
RAIN HAS ENDED ACROSS MUCH OF HARRISON COUNTY AND ADDITIONAL FLASH
FLOODING IS NOT EXPECTED AT THIS TIME.
LAT...LON 3039 8890 3038 8901 3037 8907 3035 8909
3034 8914 3033 8915 3033 8920 3067 8912
3067 8889 3055 8888
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:12 AM CDT, 10 hours 28 minutes earlier.
Area forecast discussion, Aug 18, 3:12 AM CDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
312 AM CDT SUN AUG 18 2013
.SHORT TERM...
A WEAK AND SMALL 1011 MILLIBAR LOW PRESSURE CENTER WAS LOCATED NEAR
THE LOWER END OF TERREBONNE BAY WITH SOME WEAK BANDING FEATURES
INDICATED ON RADAR PRESENTATION. THIS SMALL LOW IS EXPECTED TO
TREK ALONG THE FRONTAL ZONE TO THE EAST-NORTHEAST AND NORTHEAST
TODAY AND SERVE AS PRIMARY FOCUS FOR RAIN. SLUG OF MOISTURE THAT
MOVED FROM THE LOWER GULF INTO THE CENTRAL COAST REGION HAS PRETTY
MUCH RUN ITS COURSE BUT A HEALTHY TAP OF TROPICAL MOISTURE WILL
CONTINUE TO FEED INTO THE BAROCLINIC ZONE ESTABLISHED BY CUT-OFF
LOW OVER THE MID-MISSISSIPPI VALLEY. ONCE AGAIN...WITH DRY AIR IN
PLACE OVER WESTERN LOUISIANA...A GRADIENT OF RAIN CHANCES WILL
RANGE FROM 20 PERCENT IN THE FAR NORTHWEST PORTION OF THE CWA
TODAY /SW MS/ TO 60 PERCENT ALONG THE MS COAST AND ADJACENT
COASTAL WATERS. WAS PONDERING A FLASH FLOOD WATCH FOR JACKSON
COUNTY WHERE THEY STAND TO BE THE RECIPIENT OF BETTER RAINS BUT
WILL HOLD OFF FOR NOW AND CLOSELY MONITOR THROUGHOUT THE
DAY...CONCEDING THAT THE GREATEST CONCENTRATION OF HEAVIEST
RAINFALL SHOULD BE JUST EAST OF THE MS-AL STATE LINE EASTWARD. AS
LAPSE RATES BEGIN TO TILT ALOFT FOR DESTABILIZATION MONDAY...A
MORE DIURNAL HEATING RAINFALL PATTERN SHOULD ONSET WITH SOMEWHAT
ENHANCED COVERAGE DUE TO PROXIMITY OF UPPER TROUGH. FOR BOTH TODAY
AND MONDAY...TEMPERATURES SHOULD REMAIN JUST BELOW NORMAL IN
DEFERENCE TO CLOUD COVER AND RAINFALL.
.LONG TERM...
FROM TUESDAY ONWARD...BERMUDA RIDGE SHOULD BUILD WESTWARD AND
ESTABLISH A STEADY STATE FLOW PATTERN INTO THE FORECAST AREA. THIS
IS TYPICAL OF AUGUST AND SHOULD REFLECT NEAR NORMAL POPS AND
TEMPERATURES EACH DAY. WILL BE INDICATING 40 PERCENT DAYTIME
POPS...20 PERCENT EARLY EVENING POPS AND ESSENTIALLY 0 PERCENT
OVER LAND AREAS WHILE MAINTAINING 20 PERCENT OVER COASTAL WATERS
FOR NOCTURNAL LAND BREEZE CONSIDERATIONS. LONGER RANGE MODELS SHOW
THE CURRENT CUT-OFF LOW IN THE MIDDLE OF THE COUNTRY BECOMING
REPLACED BY A LARGE RIDGE HEADING INTO NEXT WEEK...WHICH COULD
BRING A SHORT DURATION HEAT WAVE FOR THE LAST WEEK OF AUGUST TO
PARTS OF THE NATION. A TREND TOWARDS MID 90S IS CURRENTLY
INDICATED IN THE LATTER PART OF THE FORECAST PERIOD. 24/RR
&&
.AVIATION...
INITIALLY..A WEAK ELEVATED INVERSION IS PRODUCING A LOW STRATUS
DECK AT SEVERAL TERMINALS. CEILINGS ARE LOWEST AT KMCB AND KASD
WHERE THE INVERSION IS A BIT STRONGER. AT KNEW AND KMSY...A BIT
MORE MIXING IS KEEPING CEILINGS IN THE 1000 TO 2000 FEET RANGE
THIS MORNING. EXPECT TO SEE IMPROVING CONDITIONS BY 14Z...AS THE
INVERSION LIFTS. A SLOW MOVING LOW PRESSURE SYSTEM WILL BE THE
MAIN FEATURE IMPACTING THE FORECAST AT THE TERMINALS DURING THE
DAY. SEVERAL BANDS OF SHOWERS AND THUNDERSTORMS WILL PASS THROUGH
KGPT...KASD...KNEW...KMSY...AND KHUM THROUGH THE DAY. HAVE PLACED
VCSH WORDING TO REFLECT THIS GENERAL RISK THROUGH THE DAY. THESE
SHOWERS AND THUNDERSTORMS WILL PRODUCE PERIODS OF LOCALLY HEAVY
RAINFALL AND GUSTY WINDS. EXPECT TO SEE VISIBILITIES FALL INTO THE
IFR RANGE AT TIMES AND WINDS TO GUST TO NEAR 30 KNOTS WITH THE
STRONGEST CONVECTION. EXPECT TO SEE MVFR CEILINGS RANGING FROM
2000 TO 3000 FEET AT MOST TERMINALS TODAY. CEILINGS MAY ONCE AGAIN
FALL BELOW 1000 FEET AT KMCB LATE TONIGHT AS A STRONGER INVERSION
SET IN. 32
&&
.MARINE...
A SLOW MOVING AREA OF LOW PRESSURE CURRENTLY MOVING INTO THE COASTAL
WATERS WILL PUSH THROUGH THE REGION TODAY BEFORE MOVING INLAND
TONIGHT. INCREASED GRADIENT FLOW ON THE EASTERN SIDE OF THE LOW
WILL CONTINUE THROUGH THE DAY...WITH SOUTHERLY WINDS OF 15 TO 20
KNOTS EXPECTED. HAVE RAISED EXERCISE CAUTION FOR THE EASTERN GULF
WATERS AND SOUNDS...AND ALSO THE TWO COASTAL LEGS JUST WEST OF THE
MOUTH OF THE RIVER FOR TODAY. SEAS WILL GENERALLY RANGE FROM 4 TO 6
FEET IN THE OUTER WATERS...WITH SEAS OF 2 TO 4 FEET CLOSER TO
SHORE. OVERALL...ROUGH BOATING CONDITIONS ARE EXPECTED TODAY.
CONDITIONS WILL BEGIN TO IMPROVE OVERNIGHT...WITH SLOWLY SUBSIDING
SEAS AND WINDS FALLING TO BETWEEN 10 AND 15 KNOTS OVER EASTERN
ZONES. HEADING INTO THE REMAINDER OF THE WEEK...A BROAD AREA OF
HIGH PRESSURE WILL DEVELOP OVER THE GULF SOUTH. DEEP LAYER EASTERLY
FLOW WILL SET UP ACROSS THE REGION ON TUESDAY AND REMAIN IN PLACE
THROUGH THE END OF THE WEEK. EASTERLY WINDS OF 10 KNOTS OR LESS AND
SEAS OF 1 TO 2 FEET CAN BE EXPECTED. 32
&&
.DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT.
MONITORING LOW PRESSURE IN GULF OF MEXICO
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 87 67 90 68 / 30 10 40 30
BTR 89 69 92 70 / 30 10 40 30
ASD 87 72 90 73 / 50 20 50 30
MSY 87 74 90 75 / 50 20 50 30
GPT 85 73 89 74 / 60 30 60 30
PQL 85 74 88 74 / 60 50 60 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
24/RR
32Hazardous weather outlook, Aug 18, 1:13 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 113 PM CDT SUN AUG 18 2013 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-190615- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 113 PM CDT SUN AUG 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT A GALE WARNING IS IN EFFECT FOR THE OPEN COASTAL WATERS EAST OF THE MOUTH OF THE MISSISSIPPI RIVER UNTIL 7 PM. WINDS HAVE INCREASED TO NEAR 30 KNOTS WITH GUSTS TO 40 KNOTS BEHIND THE THUNDERSTORM COMPLEX THAT MOVED THROUGH THE AREA EARLIER THIS MORNING. SEAS TO 7 TO 9 FEET ARE POSSIBLE BRIEFLY WITH THESE WINDS. A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM FOR PORTIONS OF THE OPEN WATERS BETWEEN THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER AND PORT FOURCHON. WINDS AROUND 20 KNOTS CAN BE EXPECTED IN THIS AREA FOR THE REMAINDER OF THE AFTERNOON. SMALL CRAFT SHOULD EXERCISE CAUTION OVER THE LAKES AND SOUNDS THIS AFTERNOON WHERE WINDS OF 15 TO 20 KNOTS ARE EXPECTED. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...MAINLY EAST OF INTERSTATE 55. LOCALLY HEAVY RAINFALL IS EXPECTED WITH ANY STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH SUNDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED THOUGH A FEW STORMS MAY BECOME STRONG EACH DAY. THE MAIN THREATS WILL BE FREQUENT LIGHTNING...STRONG WIND GUSTS AND BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 18, 1:02 PM CDT, 38 minutes before
MSZ081-181900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 102 PM CDT SUN AUG 18 2013 ...STRONG THUNDERSTORM MOVING NORTH AFFECTING HARRISON COUNTY... AT 100 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 4 MILES EAST OF GULFPORT AIRPORT...MOVING NORTH AT 15 MPH. A WIND GUST TO 40 MPH WAS REPORTED AT GULFPORT AIRPORT AT 1253 PM. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...BILOXI... LYMAN AND SAUCIER THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
Nearby
Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.